Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 445, NWS Paducah, KY

December 9, 2012Butler County, Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Dec 9, 2012, 3:30 PM CST for Butler County, Wayne County, Missouri. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2012, 3:30 PM CST (21:30 UTC)
Expired
Dec 9, 2012, 4:00 PM CST
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 139 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 4:10 PM CSTHAIL 0.75Rombauer, MODIME SIZE HAIL IN ROMBAUER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 2:10 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS53 KPAH 092130
SVRPAH
MOC023-223-092200-
/O.NEW.KPAH.SV.W.0445.121209T2130Z-121209T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CST SUN DEC 9 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUTLER COUNTY IN SOUTHEAST MISSOURI...
  SOUTHEASTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 400 PM CST.

* AT 329 PM CST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR HENDRICKSON...OR 10 MILES NORTHWEST OF POPLAR BLUFF...
  MOVING EAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
  DAMAGING WINDS. SOME ROTATION CONTINUES WITHIN THE STORM.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  WAPPAPELLO LAKE AREA...HENDRICKSON...WAPPAPELLO...SHOOK AND
  ROMBAUER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SUNDAY EVENING FOR
SOUTHERN ILLINOIS AND WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

LAT...LON 3696 9060 3708 9025 3696 9021 3696 9023
      3694 9023 3692 9026 3687 9026 3684 9022
      3682 9022 3679 9055
TIME...MOT...LOC 2130Z 252DEG 31KT 3688 9049
WIND...HAIL 60MPH 0.75IN

$$
1 follow-up statement
046 
WWUS53 KPAH 092145
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CST SUN DEC 9 2012

MOC023-223-092200-
/O.CON.KPAH.SV.W.0445.000000T0000Z-121209T2200Z/
BUTLER MO-WAYNE MO-
345 PM CST SUN DEC 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WAYNE AND NORTH CENTRAL BUTLER COUNTIES IN SOUTHEAST MISSOURI UNTIL
400 PM CST...

AT 343 PM CST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR 
HENDRICKSON...OR 7 MILES SOUTHWEST OF WAPPAPELLO LAKE AREA...MOVING 
EAST AT 35 MPH. RADAR INDICATES THAT THE STORM HAD WEAKENED 
SOMEWHAT. ISOLATED STRONG WINDS STILL POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3696 9050 3708 9025 3696 9021 3696 9023
      3694 9023 3692 9026 3687 9026 3684 9022
      3682 9022 3680 9044
TIME...MOT...LOC 2145Z 252DEG 31KT 3691 9035
WIND...HAIL 60MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 3:00 PM CST, 30 minutes earlier.

Area forecast discussion, Dec 9, 3:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST SUN DEC 9 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 217 PM CST SUN DEC 9 2012

TORNADO WATCH HAS JUST BEEN ISSUED FOR THE SOUTHWEST PART OF
THE AREA. HERE ARE THE LATEST THOUGHTS ON SEVERE WEATHER. IN
A NUTSHELL...THIS APPEARS TO BE ONE OF THOSE WATCHES THAT
IS LOW CONFIDENCE...IN CASE A SPIN UP OR TWO WERE TO OCCUR.
THIS IS NOT EXPECTED TO BE A MODERATE TO MAJOR ORDEAL.

SO...STILL WAIT AND SEE ON THE PROSPECTS OF SEVERE WEATHER.
DESPITE WHAT SEEMS TO BE SOME GOOD PARAMETERS FOR SEVERE
STORMS...OTHERS ARE NOT AS IMPRESSIVE. CRAVEN/BROOKS SIG SEVERE
VALUES ARE NOT TOO HIGH GIVEN THE SRH6*SBCAPE COMPUTATIONS SKEW/D
ON THE LOW SIDE. AND...DESPITE 500 CAPES...MLYR CAPE IS LOWER.
30-40 KT JET IS NOT JUXTAPOSED WITH BEST UPPER JET FEATURE. AND
LOW LEVEL LAPSE RATES ARE NOT TERRIBLY STEEP EITHER. NOW HAVING
SAID THAT BASED ON THE THE RUC/MESO ANALYSIS...CONVECTION IS
STARTING TO TAKE SHAPE NEAR THE FRONT OVER ARKANSAS AND WILL HEAD
NORTHEAST. ADDITIONAL DESTABILIZATION AND BETTER PHASING OF THE
LOWER AND MID LEVEL WINDS SHOULD CONTRIBUTE STRENGTHENING
CONVECTION... AND PERHAPS ISOLATED SEVERE STORMS. THE FRONT SHOULD
BE NEAR THE OHIO RIVER BY 00Z/01Z AS A SFC WAVE LIFTS NE ACROSS
THE AREA AND ENDS UP OVER SRN INDIANA. THE FRONT WILL BE PUSHING
OUT OF OUR EASTERN COUNTIES BETWEEN 06-09Z.

REMOVED THE SMALL MIX MENTION FOR THE AREA LATE TONIGHT AND EARLY
MONDAY MORNING. AM STILL A LITTLE BIT CONCERNED WITH THE NAM...BUT
CONSENSUS SEEMS TO DEVIATE AWAY FROM THAT. OTHERWISE IN THE WAKE
OF THE FRONT AND WITH HIGH PRESSURE BUILDING IN...IT WILL BE
COLDER BUT DRY...AND MORE DECEMBER LIKE. USED A BLEND OF MODEL AND
NUMERICAL GUIDANCE.     ..NOLES..

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 300 PM CST SUN DEC 9 2012

THE EXTENDED PERIOD WILL BEGIN WITH THE MIDDLE OF THE COUNTRY UNDER
RIDGING ALOFT AND A MODERATING AIR MASS OF ARCTIC ORIGIN. THE MED
RANGE MODELS WERE IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH
ABOUT DAY 5...WITH THE DEPICTION OF INCREASINGLY SWRLY FLOW ALOFT
ACROSS THE CONUS AHEAD OF A LARGE MID/UPPER TROF IN THE SWRN CONUS.
LOW LEVEL FLOW OVER THE PAH FORECAST AREA WILL BE SRLY/SWRLY THROUGH
MOST OF THE EXTENDED PERIOD...INCREASING IN SPEED BY DAY 6 /SAT/ AS
THE SYSTEM APPROACHES.

THIS SYSTEM WILL HAVE A SFC LOW ASSOCIATED WITH IT...AND OVER THE
WEEKEND /DAYS 6-7/ THE MED RANGE MODELS HAD DIFFERENCES IN THE
STRENGTH AND PATH OF THE LOW...PLUS OTHER POSSIBLE NRN STREAM
SHRTWVS. THE INITIALIZATION BLEND PROVIDED A SOLUTION FAIRLY CLOSE
TO THE HPC PREFERENCE...WHICH IS TO USE MAINLY THE ENSEMBLE MEANS IN
THAT TIME FRAME...WHERE THE AFOREMENTIONED SYSTEM DOMINATES THE
PATTERN AND EJECTS TOWARD THE GREAT LAKES. HPC TEMPS WERE ALSO
BLENDED INTO OUR FORECAST...WHICH HAD SOME EFFECT ON DAYS 6-7
TEMPS...WHICH WERE REALLY AN EDUCATED GUESS. IT SEEMS THE WARMING
TREND THROUGH MOST OF THE WEEK MAY OCCUR SLIGHTLY QUICKER THAN
PREVIOUS FORECASTS REFLECTED...DUE PARTLY TO THE ECMWF PATTERN WHICH
WAS SIMILAR TO THE ENSEMBLE MEANS...WITH MORE PRONOUNCED WARM AIR
ADVECTION.

LARGE SCALE LIFT AHEAD OF THE LOW SHOULD RESULT IN A DECENT CHANCE
OF RAINFALL ACROSS THE AREA MAINLY FRI NIGHT/SAT...WITH DIMINISHING
CHANCES OVERNIGHT SAT NIGHT AND INTO SUNDAY. A WIND SHIFT TO THE
W/NW IS PROGGED TO OCCUR SOMETIME DURING THE DAYLIGHT HOURS SUNDAY.
TSTMS WILL BE POSSIBLE FRI NIGHT/SAT...BUT EXPECTED TO BE QUITE
ISOLD IF THEY OCCUR. THERE IS STILL TOO MUCH CHAOS IN THE MODELS TO
DETERMINE STORM STRENGTH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1105 AM CST SUN DEC 9 2012

CONVECTIVE CHANCES WILL BE ON THE INCREASE THIS AFTERNOON. COLD
FRONT SHOULD BE ALONG THE OHIO RIVER BY ABOUT 00Z AND COMPLETELY
EAST OF THE REGION BY ABOUT 09Z/10Z. VARYING SOUTH WINDS WILL
CONTINUE AHEAD OF THE FRONT...WITH A SHIFT TO THE NORTHWEST
BEHIND IT. CIGS WILL CONTINUE TO BE ALL OVER THE PLACE EARLY
ON IN THE UNSETTLED SW FLOW REGIME OFF THE SURFACE...AND WITH
THE PRESENCE OF CONVECTION AND THE BOUNDARY. LOWER CLOUDS INTO
THE MVFR...POSSIBLY IFR CATEGORY ANTICIPATED IN THE WAKE OF THE
FRONT.  ..NOLES..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Dec 9, 10:35 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CST SUN DEC 9 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1035 AM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE LATEST STORM PREDICTION CENTER SLIGHT RISK AREA FOR SEVERE
THUNDERSTORMS COVERS SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS
FROM ABOUT ROUTE 13 SOUTH...AND MOST OF WESTERN KENTUCKY. SHOULD
SEVERE STORMS DEVELOP...THE CENTER INDICATES DAMAGING WINDS...
MARGINALLY SEVERE HAIL AROUND 1 INCH...AND BRIEF...SHORT LIVED
TORNADOES ARE ALL POSSIBLE. STORM MOTION SHOULD BE EAST TO NORTHEAST
40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS IS FORECAST FOR SOUTHEAST MISSOURI...
SOUTHWEST ILLINOIS...AND FAR SOUTHWEST KENTUCKY FRIDAY NIGHT. HEAVY
RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS ASSOCIATED WITH ANY
THUNDERSTORMS THAT OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY THIS EVENING.

In the hours before

Special weather statement, Dec 9, 12:54 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CST SUN DEC 9 2012

MOZ076-087-091930-
CAPE GIRARDEAU MO-PERRY MO-
1254 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERRY AND
NORTHWESTERN CAPE GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI UNTIL 130
PM CST...

AT 1251 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF DAISY...OR 13 MILES
NORTHEAST OF MARBLE HILL...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  DAISY...ALTENBURG...OAK RIDGE...POCAHONTAS...OLD APPLETON AND
  FROHNA.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 2:58 PM CSTSevere Thunderstorm WarningPAHButler, Carter, Ripley, Wayne32 min
Dec 9, 3:16 PM CSTTornado WarningPAHButler, Carter, Ripley, Wayne17 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.